top of page

CDC Health Alert #510: Disrupted Access to Prescription Stimulant Medications Could Increase Risk of Injury and Overdose

CDCHAN-00510

Summary

The Centers for Disease Control and Prevention (CDC) is issuing this Health Alert Network (HAN) Health Advisory to inform public health officials, clinicians, and affected patients, their families, and caregivers about potential disrupted access to care among individuals taking prescription stimulant medications and possible increased risks for injury and overdose. On June 13, 2024, the U.S. Department of Justice announced a federal health care fraud indictment against a large subscription-based telehealth company that provides attention-deficit/hyperactivity disorder (ADHD) treatment to patients ages 18 years and older across the United States. Patients who rely on prescription stimulant medications to treat their ADHD and have been using this or other similar subscription-based telehealth platforms could experience a disruption to their treatment and disrupted access to care. A disruption involving this large telehealth company could impact as many as 30,000 to 50,000 patients ages 18 years and older across all 50 U.S. states.


This potential disruption coincides with an ongoing prescription drug shortage involving several stimulant medications commonly prescribed to treat ADHD, including immediate-release formulation of amphetamine mixed salts (brand name Adderall®). Patients whose care or access to prescription stimulant medications is disrupted, and who seek medication outside of the regulated healthcare system, might significantly increase their risk of overdose due to the prevalence of counterfeit pills in the illegal drug market that could contain unexpected substances, including fentanyl. Given the national drug overdose crisis and threats associated with the illegal drug market, individuals struggling to access prescription stimulant medications are urged to avoid using medication obtained from anyone other than a licensed clinician and licensed pharmacy.


In addition to concerns about using illegally acquired stimulant medications, untreated ADHD is associated with adverse outcomes, including social and emotional impairment, increased risk of drug or alcohol use disorder, unintentional injuries, such as motor vehicle crashes, and suicide. Health officials and healthcare providers may need to assist affected patients seeking treatment for ADHD and should communicate overdose risks associated with the current illegal drug market as well as provide overdose prevention education and mental health support.


Recommendations for Affected Patients:

For ADHD treatment

• If you are running low on your current prescription, schedule an appointment with your existing or new healthcare provider as soon as possible.

• Contact your primary care doctor if you can no longer access your previous healthcare provider for assistance obtaining ongoing prescriptions. If you do not have a primary care doctor, call the number on the back of your insurance card, and ask for assistance finding a healthcare provider near you. Resources like Find a Health Center (hrsa.gov) can identify federally funded health clinics in your area and the organization Children and Adults with Attention-Deficit/Hyperactivity Disorder (CHADD) can identify an ADHD specialist.

• Talk with your healthcare provider and pharmacist if you cannot find a pharmacy that has your medication.


To prevent overdose and other harms

• Only take medications prescribed to you by a licensed healthcare provider and dispensed by a licensed pharmacy.

• Never illegally purchase or obtain pills. Recently, DEA reported that laboratory testing indicates 7 out of every 10 pills seized from the illegal drug market contain a lethal dose of fentanyl. Pills obtained from family, friends, or social media contacts and not prescribed to you could contain deadly levels of illegally made fentanyl, and you wouldn’t be able to see it, smell it, or taste it.

• Never purchase or obtain illegal stimulants, such as cocaine, methamphetamine, or ecstasy. Substances might not be what they seem and could contain lethal doses of fentanyl or additional dangerous substances.

• Carry naloxone, a life-saving opioid overdose reversal drug. Naloxone should be given immediately in response to any unconscious person suspected of overdosing. Signs of an opioid overdose include—

- Unconsciousness or inability to awaken

- Slow or shallow breathing or difficulty breathing such as choking sounds or gurgling/snoring noise from a person who cannot be awakened

- Discolored skin (especially in nails or lips)

- Small, constricted "pinpoint pupils" that don't react to light

• Never use illegally obtained pills or other substances.

• If someone is planning to use illegally obtained pills or other substances, test them first with fentanyl test strips, and make sure there is always someone else nearby who can help in case of emergency.

• In case of a poisoning emergency, call 911 and seek medical attention immediately.

• For questions about an unknown substance, contact Poison Control (call 1-800-222-1222 or use the webPOISONCONTROL tool).


For stimulant use disorder treatment

• Call or text #988 or 1-800-662-HELP (4357) if you believe you, a family member, or loved one might have a stimulant use disorder or are experiencing psychological distress.




7 views

Comments


bottom of page